Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Denver/Boulder, CO

June 20, 2002Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2002, 9:07 PM MDT for Washington County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2002, 9:07 PM MDT (03:07 UTC)
Expired
Jun 20, 2002, 10:00 PM MDT
In force
53 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 122 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 9:45 PM MDTThunderstorm Wind 52 ELast Chance, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 210307
SVRDEN
COC121-210400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
905 PM MDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 1000 PM MDT

* AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF THURMAN...OR ABOUT 36     
  MILES SOUTH OF AKRON...MOVING NORTHEAST AT 10 TO 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ANTON...
ARICKAREE SCHOOL...COPE...ELBA AND THURMAN.

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

LAT...LON 3995 10325 3958 10344 3958 10283 4010 10281

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:52 PM MDT, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 20, 2:52 PM MDT, 6 hours 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
252 PM MDT THU JUN 20 2002

PLENTY OF MOISTURE AND INSTABILITY AVAILABLE AGAIN FOR ANOTHER
ACTIVE AFTN AND EVE. 1045AM SPSDEN PRETTY MUCH COVERS THE SITUATION
FOR THE NORTHEAST AND WONT REPEAT THE MESOSCALE DETAILS OTHER THAN
IT LOOKS ACTIVE AGAIN AS SCT STORMS LOOK TO FIRE OVER THE HIGHER
TRRN THIS AFTN AND THEN INTENSIFY OVER THE PLAINS INTO THE EVENING
HRS. WILL KEEP THE CURRENT MENTION OF SEVERE STORMS IN THE
APPROPRIATE ZNS. WILL PLAN ON THE AREA GRADUALLY CLEARING OUT
OVERNGT BUT WILL LEAVE OUT ANY MENTION OF FOG ATTM AS MESOETA SFC
RHS BEGIN TO DRY OUT AFTER 09Z WITH LOW LVL FLOW TRENDING
SOUTHWESTERLY OR AT LEAST BCMG GOOD DRAINAGE. IF HEAVY RAIN AND/OR
HAIL DUMPS OVER A CERTAIN AREA THEN PERHAPS SOME LOCAL AREAS OF FOG
ALONG THE PLATTE MAY BE NEEDED LATER. FOR FRIDAY SOME DRYING BEGINS
OVR THE AREA WITH SOUTHWEST FLOW DEVLPG THROUGHOUT MUCH OF THE
ATMSPHR BUT SFC SOUTH TO SOUTHEAST WINDS CONT OVR THE PLAINS. FCST
CAPE VALUES FOR FRIDAY AFTN ARE ROUGHLY A THIRD OF TDYS PROJECTED
VALUES WITH A BIT MORE CIN TO FIGHT THROUGH. WILL KEEP CURRENT ISOLD
AFTN/EVE POPS FROM A BIT MORE MID LVL WARMING. FURTHER DRYING EAST
OF THE DIVIDE OCCURS FOR SAT AS STRONGER 850 AND 700 MB WINDS BOTH
GO SOUTHWESTERLY FROM THE SHORTWAVE EJECTING OUT OF THE DESERT
SOUTHWEST TO THE NORTHEAST. THERE IS SOME WEAK QG ASCENT WITH THE
SHORTWAVE EARLY SATURDAY BUT IT LOOKS AS IF TSTORMS WILL BE HIGH
BASED AND GUSTY DURING THE AFTN AND ESPECIALLY IN EVE ON THE BACK
SIDE OF SHORTWAVE. MDLS ALSO HINT AT A LEESIDE SFC TROUGH SAT AND
THEN STRENGTHENING INTO THE EARLY HRS OF SUNDAY. THIS FEATURE OF
STRENGTHENING WESTERLY WINDS MAY REFLECT THE UPPER LVL FRONT OR TROF
AXIS ASSOCIATED WITH THE EXITING SHORTWAVE. BY MIDDAY SUNDAY THE
UPPER RIDGE BEGINS TO STRENGTEN FURTHER OVR THE SOUTHWEST USA WITH
HIGHER HEIGHTS NOSING INTO THE SOUTHERN HALF OF THE STATE. AVN SHOWS
EASTERLY WINDS DEVLOPING LATE IN THE DAY BUT WILL DISCOUNT THAT ATTM
AND KEEP THE SUNDAY DRY.

LATER PERIODS...MONDAY THROUGH THURSDAY...RIGHT WITH CLIMATOLOGY IT
LOOKS LIKE THE OFFICIAL MARKING OF THE END OF SPRING IS RIGHT ON
SCHEDULE FOR LATE JUNE WITH A DROP OFF OF PRECIP AND WARMER TEMPS.
THE MRF IS PLANNING ON A MASSIVE RIDGE DOMINATING THE WESTERN 2/3RDS
OF THE NATION BY NEXT WEEK. TOUGH TO PINPOINT ANY FOCUS THAT WOULD
PROVIDE PRECIPITATION UNDER STRONG RIDGING AND WOULD RATHER KEEP ALL
DAYS IN THE EXTENDED DRY IN THE DROUGHT. FREDIN

.DEN...NONE

In the hours before

Special weather statement, Jun 20, 8:20 PM MDT, 47 minutes before
COZ036>049-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER COLORADO
820 PM MDT THU JUN 20 2002

...TORNADO WATCH FOR NORTHEAST COLORADO HAS EXPIRED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR NORTHEAST COLORADO WAS
ALLOWED TO EXPIRE AT 8 PM MDT.

ISOLATED THUNDERSTORMS MAY STILL DEVELOP ACROSS THE NORTHEAST PLAINS
THIS EVENING.

AT 8 PM MDT...SCATTERED THUNDERSTORMS WERE DETECTED OVER PARK
COUNTY. THESE STORMS WILL MOVE NORTHEAST INTO SOUTHERN JEFFERSON AND
WESTERN DOUGLAS COUNTIES THROUGH 930 PM MDT.  THE STRONGER
STORMS COULD STILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...WIND
GUSTS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

COOPER
Special weather statement, Jun 20, 8:21 PM MDT, 46 minutes before
COZ036>049-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER COLORADO...CORRECTED
820 PM MDT THU JUN 20 2002

...TORNADO WATCH FOR NORTHEAST COLORADO HAS EXPIRED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR THE NORTHEAST PLAINS OF
COLORADO WAS ALLOWED TO EXPIRE AT 8 PM MDT.

ISOLATED THUNDERSTORMS MAY STILL DEVELOP ACROSS THE NORTHEAST PLAINS
THIS EVENING.

AT 8 PM MDT...SCATTERED THUNDERSTORMS WERE DETECTED OVER PARK
COUNTY. THESE STORMS WILL MOVE NORTHEAST INTO SOUTHERN JEFFERSON AND
WESTERN DOUGLAS COUNTIES THROUGH 930 PM MDT.  THE STRONGER
STORMS COULD STILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...WIND
GUSTS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:27 PM MDTSevere Thunderstorm WarningBOULincoln63 min
Jun 21, 5:22 PM MDTSevere Thunderstorm WarningBOUAdams, Weld38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.